Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 481, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Sep 9, 1997, 8:48 AM CDT for 4 counties in Oklahoma. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 9, 1997, 8:48 AM CDT (13:48 UTC)
- Expired
- Sep 9, 1997, 9:30 AM CDT
- In force
- 42 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Comanche County, OK, Cotton County, OK, Grady County, OK, Stephens County, OK
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 9:00 AM CDT | Thunderstorm Wind | Lawton, OK | Severe thunderstorm winds snapped 4-inch diameter tree limbs. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Fort Sill, OK (KFSI), launched 12:00Z, 1.8 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 271 J/kg
- Mixed-layer CIN
- -194 J/kg
- Mixed-layer LCL
- 2173 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 091349 RRA
SVROKC
OKC051-031-033-137-091430-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
848 AM CDT TUE SEP 09 1997
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 930 AM CDT FOR PEOPLE IN
THE FOLLOWING COUNTIES
IN CENTRAL OKLAHOMA
SOUTHERN GRADY
IN SOUTHWESTERN OKLAHOMA
EASTERN COMANCHE...COTTON AND STEPHENS
INCLUDING THE FOLLOWING LOCATIONS
BRADLEY...BRAY...COMANCHE...DUNCAN...ELGIN...FLETCHER...
GERONIMO...LAWTON...LOCO...MARLOW...RUSH SPRINGS...STERLING
...VELMA...WALTERS AND FORT SILL
AT 848 AM CDT DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS
FROM NEAR ALEX TO LAWTON. THE LINE OF STORMS IS MOVING SOUTHEAST AT 40
MPH. WIND GUSTS IN EXCESS OF 60 MPH ARE LIKELY WITH THESE STORMS.
LAT...LON 3433 9760 3429 9834 3484 9846 3489 9800
3504 9788 3503 9767What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 3:50 AM CDT, 4 hours 58 minutes earlier.
Area forecast discussion, Sep 9, 3:50 AM CDT, 4 hours 58 minutes before
FPUS3 KOKC 090847 AFDOKC AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 350 AM CDT TUE SEP 9 1997 AN OUTFLOW BOUNDARY FROM THE EARLIER KANSAS THUNDERSTORM COMPLEX IS BEGINNING TO ENTER NORTHERN OKLAHOMA. THE RATHER STRONG COLD FRONT IS SOMEWHERE CLOSE BEHIND...AND DIFFICULT TO PICK OUT FROM THE STORM OUTFLOW. EXPECT THE FRONT TO CONTINUE TO PUSH SOUTHWARD DURING THE DAY TODAY AND REACH THE SOUTHERN PORTION OF OUR FORECAST AREA THIS EVENING. SCATTERED SHOWERS AND THUNDERSTORMS SHOULD CONTINUE ALONG THE FRONT AS IT MOVES ACROSS THE AREA TODAY. BELIEVE THE AREAL COVERAGE WILL AMOUNT TO ABOUT 30 PERCENT IN THE WEST AND 40 PERCENT IN THE EAST. THE ASSOCIATED UPPER SYSTEM MAY CAUSE A FEW SHOWERS TONIGHT AS IT FOLLOWS THE FRONT THROUGH THE REGION...AND SOME UPSLOPE PRECIPITATION WILL BE POSSIBLE OUT WEST. THINGS SHOULD DRY OUT WEDNESDAY AS SURFACE HIGH PRESSURE SETTLES IN. HAVE GENERALLY FOLLOWED A COMPROMISE BETWEEN FWC AND FAN TEMPERATURE GUIDANCE. THE NGM APPEARS NOT TO PUSH THE COOLER AIR FAR ENOUGH SOUTH WHILE THE AVN DOES THE OPPOSITE. ALTHOUGH DEW POINTS WILL LIKELY DROP SIGNIFICANTLY TONIGHT...DO NOT EXPECT TEMPERATURES TO DROP AS MUCH DUE TO CLOUD COVER. GUSTY NORTHEAST WINDS DUE TO BOTH OUTFLOW AND FRONTAL ADVANCE WILL SPREAD SOUTH ACROSS THE AREA TODAY. IT APPEARS THAT THE NORTHERN AND CENTRAL PARTS OF OKLAHOMA WILL REQUIRE CAUTION-ON-LAKES COMMENTS IN THE FORECAST. FCSTID = 23 = CMS OKC 85 58 80 58 / 40 20 10 0 HBR 86 57 82 58 / 30 30 10 0 SPS 88 60 85 60 / 30 20 10 0 GAG 82 52 80 55 / 30 20 10 0 PNC 80 55 80 55 / 40 20 10 0 DUA 90 62 85 60 / 40 20 10 0 .OKC... OK...CAUTION ON AREA LAKES...ZNS 4>32..34..35..40..42. TX...NONE.
In the hours before
Special weather statement, Sep 9, 6:30 AM CDT, 2 hours 18 minutes before
OKZ004>053-TXZ083>090-091730- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 630 AM CDT TUE SEP 9 1997 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF SOUTHERN OKLAHOMA TODAY...MAINLY TO THE SOUTH OF A LINE FROM DUNCAN TO MCALESTER. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREAT... STRONG THUNDERSTORMS ARE MOVING THROUGH NORTHERN OKLAHOMA EARLY THIS MORNING. THE STORMS FORMED IN ADVANCE OF A COOL FRONT PUSHING THROUGH KANSAS AND HAVE BEEN ACCOMPANIED BY NORTH AND NORTHEAST WINDS GUSTING TO OVER 40 MILES AN HOUR AT TIMES. WHEN THE FRONTAL BOUNDARY APPROACHES SOUTHERN OKLAHOMA LATER THIS MORNING DEEPER MOISTURE AND DAYTIME HEATING MAY ALLOW A SOME OF THE THUNDERSTORMS AHEAD OF IT TO BECOME SEVERE. DUE TO THE EXPECTED SOUTH AND SOUTHEAST STORM MOVEMENT OF 20 TO 30 MILES AN HOUR...AND THE VERY WARM SEPTEMBER TEMPERATURES...DAMAGING WIND GUSTS AND POSSIBLY SOME LARGE HAIL WILL BE THE MAIN THREATS. EMERGENCY MANAGERS AND STORM SPOTTERS ACROSS SOUTHERN OKLAHOMA SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON. DGN
Special weather statement, Sep 9, 6:41 AM CDT, 2 hours 7 minutes before
OKZ004>053-TXZ083>090-091730- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 630 AM CDT TUE SEP 9 1997 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF SOUTHERN OKLAHOMA TODAY...MAINLY TO THE SOUTH OF A LINE FROM DUNCAN TO MCALESTER. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREAT... STRONG THUNDERSTORMS ARE MOVING THROUGH NORTHERN OKLAHOMA EARLY THIS MORNING. THE STORMS FORMED IN ADVANCE OF A COOL FRONT PUSHING THROUGH KANSAS AND HAVE BEEN ACCOMPANIED BY NORTH AND NORTHEAST WINDS GUSTING TO OVER 40 MILES AN HOUR AT TIMES. WHEN THE FRONTAL BOUNDARY APPROACHES SOUTHERN OKLAHOMA LATER THIS MORNING DEEPER MOISTURE AND DAYTIME HEATING MAY ALLOW A SOME OF THE THUNDERSTORMS AHEAD OF IT TO BECOME SEVERE. DUE TO THE EXPECTED SOUTH AND SOUTHEAST STORM MOVEMENT OF 20 TO 30 MILES AN HOUR...AND THE VERY WARM SEPTEMBER TEMPERATURES...DAMAGING WIND GUSTS AND POSSIBLY SOME LARGE HAIL WILL BE THE MAIN THREATS. j EMERGENCY MANAGERS AND STORM SPOTTERS ACROSS SOUTHERN OKLAHOMA SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON. DGN
Local storm report, Sep 9, 7:25 AM CDT, 1 hour 23 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
725 AM CDT TUE SEP 09 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
610 AM WAYNOKA OK 65 MPH WIND GUST
09/09/97 WOODS 0.75 INCH HAIL
SCThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 5:58 AM CDT | Severe Thunderstorm Warning | OUN | Major, Woods | 47 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.